Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Fort Worth, TX

January 2, 20174 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 2, 2017, 5:28 AM CST for 4 counties in Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 5:28 AM CST (11:28 UTC)
Expired
Jan 2, 2017, 6:30 AM CST
In force
62 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Freestone County, TX, Leon County, TX, Limestone County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 143 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 5:58 AM CSTTSTM WND DMG5 Sse Buffalo, TXDELAYED REPORT - A SMALL BARN WAS BLOWN ACROSS STATE HWY 75 NEAR GARLAND RD 5 MILES SSE OF BUFFALO.
Jan 2, 6:04 AM CSTTSTM WND DMGMarquez, TX2 TO 4 INCH TREE LIMBS DOWN IN MARQUEZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS54 KFWD 021128
SVRFWD
TXC161-289-293-395-021230-
/O.NEW.KFWD.SV.W.0007.170102T1128Z-170102T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
528 AM CST MON JAN 2 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Limestone County in central Texas...
  Robertson County in central Texas...
  Freestone County in central Texas...
  Leon County in central Texas...

* Until 630 AM CST

* At 527 AM CST, severe thunderstorms were located along a line
  extending from near Wortham to 8 miles north of Franklin to 11
  miles southeast of Cameron, moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Mexia, Franklin and Wortham around 530 AM CST. 
  Hearne around 540 AM CST. 
  Fairfield around 555 AM CST. 
  Fairfield Lake State Park around 600 AM CST. 
  Centerville around 605 AM CST. 

Other locations impacted by these severe thunderstorms include Leona,
Marquez, Tehuacana, Kirvin, Thornton, Streetman, Jewett, Normangee
and Oakwood.

THIS INCLUDES INTERSTATE 45 between MILE MARKERs 152 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3110 9683 3122 9660 3181 9669 3180 9650
      3201 9605 3179 9598 3169 9578 3160 9577
      3160 9576 3165 9574 3165 9573 3163 9572
      3146 9575 3132 9566 3127 9573 3109 9577
      3109 9598 3096 9626 3075 9646 3070 9657
TIME...MOT...LOC 1127Z 266DEG 45KT 3176 9652 3114 9652 3079 9679 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
104 
WWUS54 KFWD 021156
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
556 AM CST MON JAN 2 2017

TXC293-021204-
/O.CAN.KFWD.SV.W.0007.000000T0000Z-170102T1230Z/
Limestone TX-
556 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR LIMESTONE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of Limestone
County therefore the warning has been cancelled.


LAT...LON 3070 9657 3122 9640 3141 9624 3153 9632
      3189 9630 3201 9605 3179 9598 3173 9587
      3169 9587 3169 9578 3160 9577 3160 9576
      3165 9573 3146 9575 3132 9566 3127 9573
      3109 9577 3109 9598 3096 9626 3075 9646
TIME...MOT...LOC 1154Z 252DEG 51KT 3188 9610 3126 9610 3091 9637 

$$

TXC161-289-395-021230-
/O.CON.KFWD.SV.W.0007.000000T0000Z-170102T1230Z/
Robertson TX-Freestone TX-Leon TX-
556 AM CST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR EASTERN ROBERTSON...FREESTONE AND LEON COUNTIES...

At 554 AM CST, severe thunderstorms were located along a line
extending from 7 miles north of Fairfield Lake State Park to 7 miles
west of Centerville to 10 miles southeast of Franklin, moving east at
60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...  
Fairfield, Buffalo, and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3070 9657 3122 9640 3141 9624 3153 9632
      3189 9630 3201 9605 3179 9598 3173 9587
      3169 9587 3169 9578 3160 9577 3160 9576
      3165 9573 3146 9575 3132 9566 3127 9573
      3109 9577 3109 9598 3096 9626 3075 9646
TIME...MOT...LOC 1154Z 252DEG 51KT 3188 9610 3126 9610 3091 9637 

HAIL...<.75IN
WIND...60MPH
 
$$

92
268 
WWUS54 KFWD 021229
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
629 AM CST MON JAN 2 2017

TXC161-289-395-021238-
/O.EXP.KFWD.SV.W.0007.000000T0000Z-170102T1230Z/
Robertson TX-Freestone TX-Leon TX-
629 AM CST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROBERTSON...FREESTONE
AND LEON COUNTIES WILL EXPIRE AT 630 AM CST...

The storms which prompted the warning have weakened and moved out of
the warned area, therefore the warning will be allowed to expire.


LAT...LON 3070 9657 3122 9640 3141 9624 3153 9632
      3189 9630 3201 9605 3179 9598 3173 9587
      3169 9587 3169 9578 3160 9577 3160 9576
      3165 9573 3146 9575 3132 9566 3127 9573
      3109 9577 3109 9598 3096 9626 3075 9646
TIME...MOT...LOC 1228Z 266DEG 45KT 3191 9562 3129 9562 3094 9589 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 1:58 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 1:58 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
158 AM CST Mon Jan 2 2017

.DISCUSSION...
Convection is beginning to increase just west of the forecast area
as a shortwave trough and its attendant cold front encounter
increasingly moist and unstable air the farther east they
progress. The expectation is that we will see an uptick in showers
and storms west of the I-35 corridor during the next few hours. A
few discrete cells will be possible early in the evolution of this
convective activity, which means that quarter-sized hail and
damaging winds will both be threats with any storms that become
severe. But, chances are that storms will quickly develop upscale
into a linear MCS as they approach I-35 10-12Z, shifting the
severe threat to mostly damaging straight line winds. In both
cases, an isolated tornado cannot be ruled out.

Either way, moisture, shear and instability seem sufficient for
strong to a few severe storms as the system marches across the
region, and a severe thunderstorm watch has been issued for all
but the northern-most counties or North Texas. The watch is valid
until 15Z/9AM and I anticipate being able to trim counties from
the watch from west to east as the morning progresses.

Showers and storms will move east of the region by midday, leaving
nice weather behind for the afternoon. The rest of the forecast
will be focused on a couple of shots of Arctic air and the
resulting below-normal temperatures. The first Arctic front will
arrive during the day Tuesday, dropping temperatures 15 to 20
degrees by Tuesday evening. Lows ranging from the upper 20s
northwest to around 40 southeast can be expected Wednesday
morning, with Wednesday's highs generally in the 40s. A second
push of cold air is expected on Thursday, which will drop the
temperatures another 5 to 10 degrees, bringing widespread low
temps in the 20s Thursday night/Friday morning.

Model data from previous days had indicated that there would be
enough moisture to produce some wintry precipitation, but the most
recent model data has trended much drier. We have subsequently
removed all mention of winter precipitation, but will certainly
keep an eye on model trends regarding moisture and lift as we head
through the week. The cold, dry weather will continue through the
weekend, with a warm-up to near normal temperatures early next
week.

30

&&

.AVIATION...
/ISSUED 1120 PM CST Sun Jan 1 2017/
/06Z TAFs/

Concerns...MVFR/IFR cigs and thunderstorms tonight through Monday
morning.

Overall, there are not any significant changes to the TAFs. MVFR
cigs will continue to overspread the region for the next few hours
with a brief period of IFR cigs between 08-11Z. Some light fog may
also reduce visbys to 3-5SM. A line of thunderstorms will move
across the region early Monday morning, impacting the TAF sites
between 10-15Z. These storms could be strong to severe with better
chances for severe weather affecting KACT. Strong winds and hail
are the main hazards with these storms overnight but an isolated
tornado cannot be ruled out.

In the wake of the line of storms, the winds will become westerly
in the afternoon hours, and then southwesterly in the evening
hours. VFR conditions are expected to prevail but a few hours of
MVFR cigs may linger until the west winds reach the airports. Wind
speeds behind the line are expected to be less than 12 kts.
Looking a little farther beyond the valid TAF period, a front will
arrive on Tuesday and breezy north winds are expected.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  49  59  34  44 /  60   0   0   0   0
Waco                72  45  66  36  47 /  50   0   0   0   0
Paris               69  47  59  33  44 /  90   0   5   5   5
Denton              69  46  56  30  43 /  60   0   0   0   0
McKinney            69  47  58  32  43 /  70   0   0   0   0
Dallas              72  51  60  34  45 /  70   0   0   0   0
Terrell             71  47  62  35  45 /  80   0   0   0   0
Corsicana           70  48  65  37  47 /  80   0   0   0   0
Temple              73  46  68  36  48 /  50   0   0   0   0
Mineral Wells       70  45  57  29  44 /  30   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/30
Hazardous weather outlook, Jan 2, 2:48 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 AM CST MON JAN 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
238 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION THIS MORNING.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE...WITH THE BEST
CHANCES SOUTH OF THE INTERSTATE 20 CORRIDOR. ALL STORMS WILL MOVE
EAST OF THE REGION BY MIDDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH AND CENTRAL
TEXAS THIS MORNING BUT MOST LIKELY FOR AREAS SOUTH OF INTERSTATE
20.

In the hours before

Local storm report, Jan 2, 4:30 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     TSTM WND GST     MCGREGOR                31.43N  97.42W
01/02/2017  M64 MPH          MCLENNAN           TX   AWOS

            MEASURED 64 MPH WIND GUST IN MCGREGOR
Special weather statement, Jan 2, 4:32 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
432 AM CST MON JAN 2 2017

TXZ158-160-174-175-021130-
Robertson TX-Bell TX-Milam TX-Falls TX-
432 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BELL...SOUTHERN FALLS...
WESTERN ROBERTSON AND MILAM COUNTIES UNTIL 530 AM CST...

At 431 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to near Granger. Movement was
southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Temple, Rockdale, Cameron, Little River-Academy, Troy, Bartlett,
Rosebud, Thorndale, Rogers, Calvert, Holland, Bremond, Lott,
Buckholts and Milano.

LAT...LON 3046 9715 3073 9727 3082 9750 3127 9730
      3129 9664 3122 9659 3070 9669
TIME...MOT...LOC 1031Z 294DEG 32KT 3121 9726 3071 9747

30
Special weather statement, Jan 2, 4:34 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
434 AM CST MON JAN 2 2017

TXZ118-021115-
Tarrant TX-
434 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR TARRANT COUNTY UNTIL 515 AM
CST...

At 434 AM CST, Doppler radar was tracking a strong thunderstorm near
White Settlement, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3298 9703 3255 9704 3256 9755 3299 9754
TIME...MOT...LOC 1034Z 218DEG 32KT 3278 9751

30
Local storm report, Jan 2, 4:38 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
438 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     TSTM WND GST     WACO                    31.55N  97.15W
01/02/2017  M66 MPH          MCLENNAN           TX   ASOS

            MEASURED 66 MPH WIND GUST AT WACO AIRPORT
Special weather statement, Jan 2, 5:04 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
504 AM CST MON JAN 2 2017

TXZ118-119-021145-
Dallas TX-Tarrant TX-
504 AM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND EASTERN TARRANT
COUNTIES UNTIL 545 AM CST...

At 504 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Grapevine to Mansfield. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3255 9652 3255 9727 3298 9726 3298 9652
TIME...MOT...LOC 1104Z 245DEG 36KT 3295 9710 3258 9709

30
Local storm report, Jan 2, 5:12 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     HAIL             1 SW MIDLOTHIAN         32.47N  96.99W
01/02/2017  E0.88 INCH       ELLIS              TX   BROADCAST MEDIA

            NICKEL SIZE HAIL 1 MILE SOUTHWEST OF MIDLOTHIAN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:19 AM CSTSpecial Weather StatementFWDMills26 min
Jan 2, 2:40 AM CSTSpecial Weather StatementFWDComanche, Hamilton, Mills35 min
Jan 2, 2:53 AM CSTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton67 min
Jan 2, 3:21 AM CSTSpecial Weather StatementFWDCoryell, Lampasas39 min
Jan 2, 3:34 AM CSTSevere Thunderstorm WarningFWDBell, Bosque, Coryell, Erath, Hamilton, Lampasas and 2 more56 min
Jan 2, 4:02 AM CSTSpecial Weather StatementFWDHood, Parker28 min
Jan 2, 4:21 AM CSTSevere Thunderstorm WarningFWDBosque, Hill, Hood, Johnson, Somervell54 min
Jan 2, 4:28 AM CSTSevere Thunderstorm WarningFWDFalls, Hill, Limestone, McLennan62 min
Jan 2, 4:32 AM CSTSpecial Weather StatementFWDFalls, Milam58 min
Jan 2, 4:34 AM CSTSpecial Weather StatementFWDTarrant41 min
Jan 2, 4:56 AM CSTSevere Thunderstorm WarningFWDEllis, Navarro64 min
Jan 2, 5:04 AM CSTSpecial Weather StatementFWDDallas41 min
Jan 2, 5:22 AM CSTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Kaufman, Rockwall68 min
Jan 2, 5:34 AM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman56 min
Jan 2, 5:46 AM CSTSpecial Weather StatementFWDGrayson44 min
Jan 2, 5:59 AM CSTSevere Thunderstorm WarningFWDHenderson, Hunt, Rains, Van Zandt61 min
Jan 2, 6:09 AM CSTSevere Thunderstorm WarningFWDAnderson51 min
Jan 2, 6:34 AM CSTSevere Thunderstorm WarningFWDHopkins56 min
Jan 2, 6:38 AM CSTSpecial Weather StatementFWDFannin37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.